What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 12, 6:07 AM CST, 38 minutes earlier.
Area forecast discussion, Jan 12, 6:07 AM CST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
607 AM CST Thu Jan 12 2023
...New AVIATION...
.DISCUSSION...
Issued at 315 AM CST Thu Jan 12 2023
Today and Tonight:
The main concern today will be the potential for some isolated
strong to severe thunderstorms this morning into the early afternoon
hours as a cold front pushes east across the forecast area. A low
pressure system spinning over eastern OK early this morning will
translate east along the Interstate 40 corridor through the day.
Current observations indicate the cold front is entering the
ArkLaTex region, while warm sector observations ahead of this front
show temps and dew points generally in the mid- to upper-60s. This
is a bit better than anticipated by earlier guidance, and current
mesoanlysis has an area of 1500 J/kg of MLCAPE spreading northeast
into central LA and MS ahead of the cold front this morning. 700-
500mb lapse rates are also decent - about 7-7.5 deg/km over our
forecast area. The nose of a 55kt low-level jet will shift from
north-central MS into northern AL/central TN by mid-morning, but
850mb winds of 40-50kts will remain across the eastern 2/3rds of our
area through around Noon until the front clears eastern MS. The
upper-level jet being directly overhead, deep-layer shear of 40-60
kts and low-level wind shear of 30-40 kts will support organized
convection as the front moves into our area. In the immediate short
term, a cluster of storms has developed in the area of best
instability over west-central LA and should move northeast into our
CWA over the next few hours. Additional storm development is
possible, but limited deep moisture may limit overall coverage of
storms until peak daytime heating as the storm reaches eastern MS
and then into AL. Therefore a Marginal risk for severe thunderstorms
is maintained across most of the forecast area this morning, with a
Slight Risk being added to far eastern MS where increasing coverage
and afternoon instability could result in a few more potentially
severe storms before the front clears our area.
In addition to possible severe storms today, the strong low-level
winds and tightening pressure/height gradients will keep winds
breezy and gusty as the front moves through. Gusts at times could
reach 30-40 mph ahead of the cold front, while sustained wind speeds
around 15 to 20 mph are expected through much of the day even in the
wake of the frontal passage. Temperatures tonight will fall into the
mid 30s as colder air pushes into the region. /NF/
Friday through next week...
Behind the departing cold front, remnant cyclonic curvature on
the backside of the ejecting upper low will likely be sufficient
to maintain broken to overcast skies north and east of near the
Jackson metro. This will likely keep temperatures quite cool with
most in the 40s F all day with a chilly north breeze. With cloud
cover and wind diminishing overnight and high pressure becoming
dominant, temperatures will into the mid and upper 20s F Friday
night. Full sun on Saturday and weakening cold air advection as
the upper trough moves east will allow for a nice rebound in
temperatures by afternoon with lower to mid 50s F for most across
the area.
Aloft, the pattern remains active with high amplitude ridging moving
quickly west to east across the area. This narrow ridge axis will
allow for a pleasant Sunday but an upstream trough deepening over
the western CONUS will be aiding in surface cyclogenesis and
subsequently enhanced southerly boundary layer flow west of the
surface high that will be rapidly moving northeastward and away.
Initially noticeable by marked increases in humidity and
temperatures Sunday, by Monday rain chances return as the next cold
front and attendant upper trough moves our way.
Substantial model spread creeps in as this front begins to impact
the ArkLaMiss and most guidance suggests the front may struggle to
clear the area, instead stalling as deep layer flow becomes parallel
to the boundary with the upper trough lifting and ejecting. Another
upper level disturbance is likely to follow closely behind and the
interaction of these two troughs increases uncertainty further. Given
the modest model agreement between the GFS/Euro this morning, there
is at least a modicum of confidence that a second wave of showers
and thunderstorms, with some potential for some stronger storms, is
likely towards the middle of next week (most likely Wednesday into
Thursday). Almost a full week remains before this possible event and
thus details will be more ironed out as we get nearer. /86/
&&
.AVIATION...
(12Z TAFS)
Issued at 601 AM CST Thu Jan 12 2023
An area of showers and thunderstorms has developed ahead of a cold
front moving into the forecast area to start the TAF period. This
front and its SHRA and TSRA activity should continue to move west
to east across the forecast area - clearing eastern Mississippi
TAF sites by around 18Z-20Z today. Scattered to broken MVFR deck
and gusty southerly winds ahead of the front will give way to
westerly winds and VFR conditions after frontal passage.
Additional low stratus deck with MVFR ceilings is expected later
in the period with the arrival of northwest winds. /NF/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 70 36 45 27 / 70 0 0 0
Meridian 73 38 45 27 / 90 0 0 0
Vicksburg 67 36 49 28 / 50 0 0 0
Hattiesburg 75 39 50 29 / 90 0 0 0
Natchez 68 36 50 29 / 60 0 0 0
Greenville 64 35 46 28 / 10 0 0 0
Greenwood 69 36 42 26 / 40 0 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
NF/LP
Hazardous weather outlook, Jan 12, 3:29 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
329 AM CST Thu Jan 12 2023
ARZ074-075-LAZ007-008-015-MSZ018-019-034-130930-
Ashley-Chicot-Morehouse-West Carroll-Richland-Bolivar-Sunflower-
Washington-
329 AM CST Thu Jan 12 2023
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
LAZ009-016-023>026-MSZ025>030-032-033-035>038-040>045-047>051-
053>057-059>066-072>074-130930-
East Carroll-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-Oktibbeha-
Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott-Newton-
Claiborne-Copiah-Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
329 AM CST Thu Jan 12 2023
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today
Isolated severe thunderstorms are possible through early this
afternoon. Some thunderstorms could produce damaging wind gusts
and hail. A tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
MSZ031-039-046-052-058-130930-
Lowndes-Noxubee-Kemper-Lauderdale-Clarke-
329 AM CST Thu Jan 12 2023
This hazardous weather outlook is for portions of east central
Mississippi, and northeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today
Severe thunderstorms are possible through early this afternoon.
Some thunderstorms could produce damaging winds to 60 mph, hail
at least to the size of quarters, and tornadoes.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.
NF
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jan 12, 4:46 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
446 AM CST Thu Jan 12 2023
LAZ007>009-015-016-023-025-121115-
Tensas LA-Richland LA-Madison LA-Morehouse LA-East Carroll LA-
West Carroll LA-Franklin LA-
446 AM CST Thu Jan 12 2023
...Strong thunderstorms will impact portions of south central
Morehouse, southwestern East Carroll, northwestern Tensas, western
Madison, Richland, southwestern West Carroll and Franklin Parishes
through 515 AM CST...
At 445 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Start to Archibald to Jigger. Movement was
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Rayville around 450 AM CST.
Holly Ridge around 455 AM CST.
Crowville around 500 AM CST.
Delhi, Warden and Newlight around 505 AM CST.
Goodwill, Darnell and Waverly around 510 AM CST.
Monticello around 515 AM CST.
Other locations impacted by these storms include Gilbert, Baskin,
Pioneer, Oak Ridge and Epps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3252 9190 3260 9193 3265 9192 3287 9147
3255 9131 3211 9128 3192 9183 3195 9184
3197 9189 3200 9190 3204 9190 3208 9193
3209 9187 3212 9187 3214 9190 3217 9190
3217 9195 3238 9201
TIME...MOT...LOC 1045Z 238DEG 50KT 3257 9185 3236 9177 3205 9173
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Jan 12, 5:11 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
511 AM CST Thu Jan 12 2023
LAZ008-009-016-025-MSZ040-041-047-121200-
Tensas LA-Madison LA-East Carroll LA-West Carroll LA-Sharkey MS-
Warren MS-Issaquena MS-
511 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of East Carroll, north
central Tensas, Madison and southern West Carroll Parishes, Warren,
Issaquena and southwestern Sharkey Counties through 600 AM CST...
At 511 AM CST, Doppler radar was tracking a strong thunderstorm near
Bakers, or 16 miles west of Tallulah, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Waverly around 515 AM CST.
Tendal around 520 AM CST.
Tallulah around 525 AM CST.
Omega, Sondheimer and Mansford around 530 AM CST.
Alsatia around 535 AM CST.
Eagle Bend around 540 AM CST.
Valley Park and Onward around 550 AM CST.
Other locations impacted by this storm include Mayersville, Delta,
Pioneer, Mound, Forest, Cary, Richmond and Epps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3277 9160 3300 9118 3301 9109 3269 9075
3235 9066 3234 9071 3230 9070 3226 9073
3225 9072 3215 9130 3251 9148 3257 9143
3258 9145 3258 9152 3274 9160
TIME...MOT...LOC 1111Z 241DEG 53KT 3237 9147
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
86Special weather statement, Jan 12, 6:25 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
625 AM CST Thu Jan 12 2023
MSZ027>029-121300-
Carroll MS-Montgomery MS-Webster MS-
625 AM CST Thu Jan 12 2023
...Strong thunderstorms will impact portions of southeastern Carroll,
southwestern Webster and central Montgomery Counties through 700 AM
CST...
At 624 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Emory to near Kilmichael. Movement was
east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lodi around 630 AM CST.
Winona around 640 AM CST.
Kilmichael and Poplar Creek around 650 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3363 8935 3347 8937 3343 8942 3344 8945
3337 8945 3326 8992 3328 8998 3339 8993
TIME...MOT...LOC 1224Z 248DEG 38KT 3332 8989 3347 8959
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NFSpecial weather statement, Jan 12, 6:42 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
642 AM CST Thu Jan 12 2023
MSZ047-048-121315-
Warren MS-Hinds MS-
642 AM CST Thu Jan 12 2023
...A strong thunderstorm will impact portions of southeastern Warren
and northwestern Hinds Counties through 715 AM CST...
At 642 AM CST, Doppler radar was tracking a strong thunderstorm near
Bovina, or 7 miles east of Vicksburg, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Edwards and Flowers around 650 AM CST.
Bolton around 700 AM CST.
Brownsville around 705 AM CST.
Clinton around 710 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3250 9045 3249 9040 3225 9027 3221 9073
3222 9073 3221 9074 3220 9084 3234 9089
TIME...MOT...LOC 1242Z 258DEG 47KT 3229 9074
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
86NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1101874, 1101868, 1101871, 1101854, 1101855, 1101876, 1101880, 1101873, 1101856, 1101858, 1101862, 1101859, 1101865, 1101881, 1101884.